Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 183, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 16, 2001, 9:16 PM CDT for Wheeler County, Nebraska. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 16, 2001, 9:16 PM CDT (02:16 UTC)
- Expired
- Jul 16, 2001, 9:45 PM CDT
- In force
- 29 min
- Issued by
- NWS North Platte, NE
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Wheeler County, NE
The radar
The Grand Island radar (KUEX), 167 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 9:20 PM CDT | Hail 0.88 | Bartlett, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 16, 4:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.3 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2587 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 1316 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 14.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLBF 170216
SVRLBF
NEC183-170245-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
916 PM CDT MON JUL 16 2001
THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN WHEELER COUNTY IN NORTH CENTRAL NEBRASKA
* UNTIL 945 PM CDT
* AT 909 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER SOUTHEASTERN WHEELER COUNTY...OR ABOUT 21
MILES WEST OF ALBION...MOVING EAST AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL BE...
OVER FARM AND RANGELANDS OF SOUTHEASTERN WHEELER COUNTY
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.
THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4177 9855 4176 9844 4177 9833 4194 9832
4194 9844
$$
CDCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:11 PM CDT, 7 hours 5 minutes earlier.
Area forecast discussion, Jul 16, 2:11 PM CDT, 7 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 211 PM CDT MON JUL 16 2001 MAIN CHALLENGE WILL BE PRECIP CHANCES TONIGHT AND TEMPERATURES ON TUESDAY. NO SIGNIFICANT INITIALIZATION DIFFERENCES FOUND ACROSS THE CENTRAL CONUS BETWEEN THE AVN...ETA AND NGM. HOWEVER...THE NGM INITIALIZED TOO HIGH ON 500 MB HEIGHTS WITH WEST COAST TROUGH WHEN COMPARED TO THE AVN AND ETA. WILL USE AN AVN/ETA BLEND FOR THIS FORECAST. SHORT WAVE SEEN ON WATER VAPOR IMAGERY ACROSS NORTH CENTRAL CWA WILL CONTINUE MOVING EAST INTO EASTERN FA DURING THE EARLY EVENING. HOWEVER...CWA WILL BE UNDER SUBSIDENT REGION OF UPPER JET. SURFACE TROUGH WILL BE PRESENT ACROSS EASTERN CWA AS WELL BUT FORCING IS EXPECTED TO BE VERY WEAK. OPERATIONAL ETA INDICATES NO PRECIP TONIGHT BUT THE ETA-KF DEVELOPS ISOLATED CONVECTION FROM HOLT TO CUSTER COUNTY THROUGH EARLY EVENING. AT THIS POINT WILL WAIT UNTIL LAST MINUTE BEFORE DECIDING ON CONVECTIVE CHANCES TONIGHT FOR EASTERN FA. TEMPERATURES IN THE 60S ACROSS THE ENTIRE AREA LOOK REASONABLE FOR TONIGHT. RIDGE BEGINS TO BUILD ACROSS AREA TUESDAY INTO TUESDAY NIGHT. DEEP LAYER MOISTURE IS SHOWN TO PUSH INTO EASTERN NEBRASKA SO WILL KEEP ENTIRE FA DRY. WITH DRY AIR AND PLENTY OF SUNSHINE EXPECTED VERY WARM TEMPERATURES LOOK LIKELY WITH 95 TO 100 EXPECTED ACROSS ALL BUT NORTHEAST CORNER OF CWA. LOW TEMPERATURES IN THE MIDDLE 60S WEST TO UPPER 60S EAST LOOK GOOD TUESDAY NIGHT. AVN AND ETA BEGIN TO DIVERGE ON WEDNESDAY WITH HANDLING OF UPPER WAVE CURRENTLY SEEN ACROSS BAJA REGION. AVN KEEPS THIS FEATURE FAIRLY STRONG ALLOWING SURFACE LOW TO DEEPEN ENOUGH TO BRING DEEPER MOISTURE BACK INTO AREA. ETA ON THE OTHER HAND SHEARS THIS FEATURE OUT LEAVING SURFACE LOW WEAK AND IN THE PROCESS KEEPING DEEPER MOISTURE AWAY FROM FA. BELIEVE AVN IS TOO STRONG WITH THIS FEATURE...GIVEN LIKELY SHEARING THE SHORT WAVE WILL ENCOUNTER OVER NEXT 36-48 HOURS. WILL KEEP ALL OF FA DRY WEDNESDAY AND WEDNESDAY NIGHT. AFTERNOON AND OVERNIGHT TEMPERATURES LOOK SIMILAR TO TUESDAY. EXTENDED...DECENT AGREEMENT BETWEEN MEDIUM RANGE MODELS THROUGH FRIDAY BUT DIFFERENCES BEGIN TO SHOW UP FROM SATURDAY THROUGH MONDAY. BELIEVE MRF IS BREAKING RIDGE DOWN TOO MUCH OVER THE WEEKEND VERSUS THE ECMWF. ECMWF LOOKS MUCH CLOSER TO THE MRF ENSEMBLE MEANS SO WILL LEAN MORE TOWARDS THIS MODEL FOR THE EXTENDED. FIRST HALF OF EXTENDED LOOKS HOT AND DRY WITH A POSSIBLE BOUNDARY STALLING ACROSS AREA LATE SATURDAY INTO MONDAY. WILL MENTION PRECIP SATURDAY AND SUNDAY AS WELL AS SLIGHTLY COOLER TEMPERATURES FOR SUNDAY AND MONDAY. .LBF...NONE. AWJ
In the hours before
Local storm report, Jul 16, 4:56 PM CDT, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
456 PM CDT MON JUL 16 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0450 PM 9 NW ATKINSON NE 1.75 INCH HAIL
07/16/01 HOLT
RLBLocal storm report, Jul 16, 5:42 PM CDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
542 PM CDT MON JUL 16 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0539 PM 1 N ONEILL NE 1.75 INCH HAIL
07/16/01 HOLT
DPLocal storm report, Jul 16, 6:22 PM CDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
622 PM CDT MON JUL 16 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0549 PM 1 E ONEILL NE 1.75 INCH HAIL
07/16/01 HOLT
DPLocal storm report, Jul 16, 7:05 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
705 PM CDT MON JUL 16 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 PM 1 N EWING NE 1.75 INCH HAIL
07/16/01
0654 PM EWING NE WIND DAMAGE
07/16/01 HOLT NUMEROUS POWER LINES AND
POuLES DOWN IN EWING
DP/RLBLocal storm report, Jul 16, 7:31 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
731 PM CDT MON JUL 16 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0610 PM 16 E ONEILL NE .75 INCH HAIL
07/16/01 HOLT
DP/RLBLocal storm report, Jul 16, 8:19 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
819 PM CDT MON JUL 16 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0508 PM 7 N NEWPORT NE FLASH FLOODS
07/16/01 ROCK 1-2 FEET OF WATER OVER
HIGHWAY 137
0620 PM 3 NW NEWPORT NE FLASH FLOODS
07/16/01 ROCK CULVERT WASHED OUT ON
COUNY ROAD
0620 PM 8 W BASSETT NE FLASH FLOODS
07/16/01 ROCK WATER OVER HIGHWAY 20 8
MILES WEST OF BASSETTThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 7:45 PM CDT | Severe Thunderstorm Warning | LBF | Holt | 30 min |
| Jul 17, 1:05 PM CDT | Severe Thunderstorm Warning | LBF | Cherry | 40 min |
| Jul 17, 1:28 PM CDT | Severe Thunderstorm Warning | LBF | Brown, Keya Paha | 62 min |
| Jul 17, 5:09 PM CDT | Severe Thunderstorm Warning | LBF | Rock | 66 min |
| Jul 17, 5:51 PM CDT | Tornado Warning | LBF | Rock | 24 min |
| Jul 17, 6:08 PM CDT | Tornado Warning | LBF | Loup | 52 min |
| Jul 17, 6:16 PM CDT | Severe Thunderstorm Warning | LBF | Rock | 29 min |
| Jul 17, 6:34 PM CDT | Severe Thunderstorm Warning | LBF | Holt | 56 min |
| Jul 17, 6:56 PM CDT | Severe Thunderstorm Warning | LBF | Garfield | 64 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.